Charmaine Dragun had the world at her feet, but a hole in her soul
By Larissa Cummings
From: The Daily Telegraph
March 13, 2010 12:00AM
Far away look ... a picture shown at Glebe Coroners Court during the inquest into Charmaine Dragun's death. Source: The Daily Telegraph
THE young woman was pacing on a rock ledge.
Dressed in black and wearing sunglasses, she caught the attention of construction worker Tony Sklavos when she climbed over the fence at Jacobs Ladder, just south of The Gap in Watsons Bay.
Panicked, he rang Triple O and described the woman moving to the edge and back as if she was "rehearsing to jump".
Mr Sklavos said he wanted to approach the woman but was told to stay on the phone.
"Oh my God, it's like she's rehearsing . . . I really would like to go and approach her," he said.
Minutes later, as a police officer walked towards her, he saw the woman move to the edge.
"Oh she is going to jump. She's just jumped . . . oh man, I could've done something," he said.
His regrets have been echoed by Charmaine Dragun's partner, family, friends and colleagues ever since November 2, 2007, the day she finally silenced the negative thoughts running rampant in her mind.
Coronial inquests are not usually conducted into suicides but over the past week Charmaine's 29 years have been laid bare in Glebe Coroner's Court in a quest not only for answers but for strategies to avoid another such tragedy.
Charmaine, "Char" to her long-time love Simon Struthers and close friends, was a rising star at Network Ten, having been chosen to co-anchor the Perth nightly news with Tim Webster in July 2005.
She was ecstatic but it meant moving to Sydney where the bulletin was produced.
Webster told the inquest Charmaine was a "terrific newsreader" with superb phrasing, warmth and eyes that the camera loved. Their ratings were strong and to outsiders it seemed Charmaine had the world at her feet.
But underneath her bubbly facade, she was plagued with self-doubt.
A perfectionist, she was her own harshest critic and low moods usually followed a "bad read".
The night before she died, Mr Struthers said she was in tears after delivering what she called her "worst bulletin ever".
When the program was played to the inquest, Charmaine appeared to stumble over just two words in the hour-long newscast.
Webster and other reporters have given honest accounts in court of the competitive nature of TV journalism.
"While Charmaine is reading the news, there are 10 other pretty girls who have their claws out, wanting that job," friend Heidi Couch said.
Most of her peers said they had no idea she had been taking anti-depressants for a decade.
Sarah Bamford, one of the few friends trusted with the truth, said Charmaine saw her illness as a "sign of weakness" and hid it behind an exuberant front.
Charmaine's mother said her daughter was homesick and, while there was talk about the news moving back to Perth, she worried Ten would give the job to someone else.
Extracts from diaries she was advised to keep by her psychologist give an insight.
"For five weeks now I have been submerged under a torrent of raging thoughts and feelings," she wrote in late July 2007.
"I see myself as utterly incompetent in nearly all aspects of my life . . . it seems to be getting worse and spiralling out of control . . . My mind is drenched in negativity."
Three weeks before her death, the inquest heard Charmaine was put on a "fast-track" plan by psychiatrist Dr Wai Mun Tang to reduce her dose of the anti-depressant Efexor while introducing a new drug, Lexapro.
Dr Tang will give evidence to the inquest next week.
Mother Estelle and Ms Bamford said Charmaine was "flat" and impatient for the drug to take effect.
"She couldn't understand why she couldn't get well when she had such an amazing life," Ms Bamford said.
The Coroner's Assisting Counsel David Hirsch told the court the manufacturers of the drugs advised that they should not be taken at the same time and the combination of the two could increase suicidal thoughts.
He questioned whether Charmaine chose to end her life, or whether she was in a "psychotic state" and unaware of what she was doing.
"We may never know (what) led Charmaine to go to The Gap but just because she was there, it (wasn't) inevitable that she would jump," Mr Hirsch said.http://www.dailytelegraph.com.au/news/charmaine-dragun-had-the-world-at-her-feet-but-a-hole-in-her-soul/story-e6freuy9-1225840210786
Newsreader Charmaine Dragun drug combination 'not recommended'
March 12, 2010 6:07PM
THE combination of anti-depressant drugs prescribed to Channel Ten newsreader Charmaine Dragun was against a manufacturer's recommendation, the inquest into her death has been told.
Dr Deborah Pelser from Lundbeck Australia - maker of the drug Lexapro
- said the company recommended one to two drug-free days if a patient was switching to the drug from another anti-depressant, Efexor
The inquest into Ms Dragun's cliff jump death has been told that at the time of her death her usage of Efexor was being reduced at the same time as her introduction to Lexapro.
Karen James, from Wyeth Australia - makers of Efexor - also gave evidence today that patients whose Efexor medication was being changed should be closely monitored for symptoms of "suicide ideation".
The 29-year-old newsreader had a budding television career and was soon to be married when she drove to The Gap, in Sydney's east, and jumped to her death on November 2, 2007.
The inquest at Sydney's Glebe Coroners Court has been told she had been battling diagnosed depression for more than a decade.
Counsel assisting the coroner David Hirsch has said one issue was whether Ms Dragun's suicide may have been influenced in any way by the effect of the drugs.
He said Ms Dragun, who had been on Efexor for three years, consulted a psychiatrist on October 16, 2007, her only visit to this doctor.
It resulted in her dosage being reduced and, after 10 days while she was still taking Efexor, commencing Lexapro on October 27.
Ms James told the inquest that consumer information about Efexor was not contained on packets of the drugs, but patients should be offered it by a chemist when their prescription is filled and by the prescribing doctor.
The production information says patients should "be monitored appropriately and observed closely" for worsening depression and suicidal thoughts when their dosage is increased or decreased.
Mr Hirsch referred to evidence that "around the ten day mark" after the Efexor was being reduced, Ms Dragun was seen to exhibit agitation, anxiety, confusion, impaired driving, nervousness and other symptoms.
Such possible effects - which may be precursors to suicidal thoughts - are listed in the Efexor product information and Mr Hirsch asked if it was reasonable to conclude the drug withdrawal was the probable causes of them.
But Ms James said she knew nothing about this patient to be able to answer the question.
Mr Hirsch also referred Dr Pelser to the symptoms exhibited by Ms Dragun, on the day she began taking Lexapro and asked if they could have something to do with that drug.
"Most certainly, it is in the product information, so yes it is possible," she said.
The inquest is continuing before Deputy State Coroner Malcolm MacPherson.http://www.news.com.au/breaking-news/dragun-drug-combination-not-recommended/story-e6frfku0-1225840170113